While it might not be something many think about, the risks of doing something that could injure you in your sleep are a lot higher than you’d assume. According to the FDA, it is still rare to have serious injury or death occur as a result of sleeping medication but it is happening and it is something we need to be aware of.
Back in March, it was revealed that a boxed warning is now being required as an addition to the prescribing information and patient medication guides for insomnia medications such as Lunesta (eszopiclone), Sonata (zaleplon) Ambien, Ambien CR, Edluar, Intermezzo, and Zolpimist (zolpidem). Some of the people who take these medications have been experiencing complex sleep behaviors like sleepwalking and sleep driving. This being even more strange as it is occurring in those who have no history of such and in low doses. This meaning those who already sleepwalk should be avoiding these drugs, for sure.
Patients should stop taking your insomnia medicine and contact your health care professional right away if you experience a complex sleep behavior where you engage in activities while you are not fully awake or if you do not remember activities you have done while taking the medicine.
We identified 66 cases of complex sleep behaviors occurring with these medicines over the past 26 years that resulted in serious injuries, including death (see Data Summary). This number includes only reports submitted to FDA* or those found in the medical literature,1-5 so there may be additional cases about which we are unaware. These cases included accidental overdoses, falls, burns, near drowning, exposure to extreme cold temperatures leading to loss of limb, carbon monoxide poisoning, drowning, hypothermia, motor vehicle collisions with the patient driving, and self-injuries such as gunshot wounds and apparent suicide attempts. Patients usually did not remember these events. The underlying mechanisms by which these insomnia medicines cause complex sleep behaviors are not completely understood.
With prescriptions for sleeping pills on the rise, these incidents could end up becoming much more common. It is also important to note that a lot of incidents of this sort go unreported and could be happening a lot more frequently. If you are taking any of the medications listed above please be aware and be cautious. Cognitive impairment after use of these medications has always been an issue but the more you educate yourself the more you can work to ensure you and those around you do not become injured.
For more on this topic and some of the results that can occur for those who ‘sleepwalk or drive’ please feel free to check out the video below. Have you ever experienced anything like this? Sleeping pills might help some of us get the rest we need but that doesn’t mean we should jump into using them without ensuring the risks are worth it in our own minds. Perhaps in the future, this is something that can be worked through and resolved in general.